Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Raleigh, NC

May 23, 2004Alamance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 23, 2004, 4:50 PM EDT for Alamance County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 4:50 PM EDT (20:50 UTC)
Expired
May 23, 2004, 5:15 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Alamance County, NC

The radar

The Raleigh/Durham radar (KRAX), 102 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS52 KRAH 232050
SVRRAH
NCC001-232115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GLEN RAVEN...OR ABOUT 5 MILES NORTHWEST OF
  BURLINGTON...MOVING EAST AT 15 MPH. PENNY SIZED HAIL IS LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GLEN RAVEN...
  BURLINGTON...
  GRAHAM...
  UNION RIDGE...
  HAW RIVER...

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3622 7959 3604 7958 3603 7927 3622 7927

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:05 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 23, 3:05 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SUN MAY 23 2004

.DISCUSSION...

GSO U/A OUT OF SERVICE UNTIL FURTHER NOTICE. ADDITIONAL PARTS NEED
TO BE ORDERED. THUS NO UPPER AIR DATA FROM GSO TONIGHT OR MON
MORNING.

WATER VAPOR IMAGERY DEPICTS SHEAR AXIS CROSSING CENTRAL NC AT THIS
TIME HELPING TO TRIGGER SCATTERED CONVECTION  ALONG SURFACE
CONVERGENCE BOUNDARY. THIS BOUNDARY EXTENDS FROM LAURINBURG TO
LILLINGTON TO SMITHFIELD TO ROANOKE RAPIDS.  EXPECT TO SEE THE
GREATEST COVERAGE IN THIS REGION THROUGH THE EVENING. CURRENT
FORECAST HAS 40% POP THROUGH MIDNIGHT. MAY BUMP THIS UP BASED ON
RADAR TREND/MSAS PRIOR TO 20Z.

WEAK PERTURBATIONS ALOFT WILL CONTINUE TO CROSS CENTRAL NC THROUGH
TUE. HOWEVER FLOW IN THE LOW AND MID LEVELS BECOMES MORE WEST RATHER
THAN SW MON-TUE. THIS FLOW MAY HELP ADVECT DRIER AIR INTO THE
ATMOSPHERE OVER CENTRAL NC... DECREASING PW VALUES FROM 1.5 INCHES
TO 1.2 INCHES. THUS... EXPECT CONVECTIVE COVERAGE TO DECREASE MON
AND MORE SO TUE. WILL GO WITH SLIGHT/SMALL CHANCE OF
AFTERNOON/EVENING MON AND SLIGHT CHANCE TUE.

NEXT SHOT AT ORGANIZED CONVECTION APPEARS TO BE LATE WED/WED NIGHT
AS S/W MOVES FROM GREAT LAKES INTO SOUTHERN NEW ENGLAND WITH TAIL
END OF S/W CROSSES FORECAST AREA. WILL BUMP POPS UP TO 40%.

THU WILL FEATURE CONTINUED CHANCE AS FRONT REMAINS IN VICINITY. WILL
GO WITH WITH DRY/WARM CONDITIONS FRI-SUN.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

WSS
Hazardous weather outlook, May 23, 4:09 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
409 AM EDT SUN MAY 23 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230808-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
409 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE UNTIL AROUND MIDNIGHT. THE STORMS WILL PRODUCE DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN. SOME FLOODING WILL BE
POSSIBLE...ALONG WITH LARGE HAIL AND DAMAGING WINDS. LOCATIONS IN
THE EASTERN PIEDMONT AND COASTAL PLAIN HAVE THE BEST CHANCE OF
SEEING STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND
TUESDAY AFTERNOON AND EVENING...THEN A BETTER CHANCE OF STORMS
WEDNESDAY AND THURSDAY. ANY STORMS THAT FORM WILLL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY SOME
HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 23, 1:00 PM EDT, 3 hours 50 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
100 PM EDT SUN MAY 23 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-232100-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-
DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-
GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-
LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-
RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-
VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
100 PM EDT SUN MAY 23 2004

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL NORTH CAROLINA...

A MOIST AND UNSTABLE AIRMASS OVER CENTRAL NORTH CAROLINA COUPLED WITH
AFTERNOON HEATING AND A WEAK UPPER LEVEL DISTURBANCE WILL CREATE
CONDITIONS NECESSARY FOR THE DEVELOPMENT OF SCATTERED STRONG TO
POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

THE MAIN SEVERE WEATHER THREAT WILL BE BRIEF DAMAGING WIND GUSTS UP
TO 65 MPH AND LARGE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AFTER 2 PM AND
CONTINUE INTO THE EVENING HOURS.

SINCE THE WINDS ALOFT ARE  GENERALLY LESS THAN 20 MPH... THE STORMS
WILL ONLY DRIFT SLOWLY EAST FROM WHERE THEY DEVELOPMENT. THUS...
LOCALIZED HEAVY RAIN IS ALSO A THREAT WITH THE STORMS.  THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING IN EXCESS OF THREE INCHES OF RAIN
IN AN HOUR.

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO
THE LIMITED NATURE OF THE STORMS. HOWEVER... EMERGENCY MANAGEMENT
OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR
THEIR LOCAL CONDITIONS AND REPORT MEASURED WIND GUSTS... HAIL...
OR EXCESSIVE RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN
RALEIGH.

WSS
Local storm report, May 23, 4:43 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             GOLDSBORO               35.37N 77.98W
05/23/2004  1.75 INCH        WAYNE              NC   PUBLIC

            GOLFBALL SIZE HAIL REPORTED ON PERKINS ROAD

&&

MJB/PWB
Local storm report, May 23, 4:44 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             GIBSONVILLE             36.10N 79.54W
05/23/2004  0.88 INCH        GUILFORD           NC   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED NEAR GUILFORD-ALAMANCE COUNTY
            LINE

&&

MJB/PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:19 PM EDTSevere Thunderstorm WarningRAHWilson26 min
May 22, 8:42 PM EDTFlash Flood WarningRAHWilson93 min
May 22, 9:34 PM EDTFlash Flood WarningRAHNash86 min
May 22, 9:42 PM EDTSevere Thunderstorm WarningRAHWilson33 min
May 22, 10:09 PM EDTFlash Flood WarningRAHWilson3 hr
May 22, 10:54 PM EDTFlash Flood WarningRAHNash2 hr
May 22, 11:37 PM EDTFlash Flood WarningRAHJohnston113 min
May 23, 12:49 AM EDTSevere Thunderstorm WarningRAHDurham26 min
May 23, 1:51 AM EDTFlash Flood WarningRAHDurham84 min
May 23, 2:26 PM EDTFlash Flood WarningRAHHarnett94 min
May 23, 3:35 PM EDTSevere Thunderstorm WarningRAHHarnett25 min
May 23, 4:28 PM EDTSevere Thunderstorm WarningRAHWayne32 min
May 23, 4:46 PM EDTSevere Thunderstorm WarningRAHHarnett29 min
May 23, 5:05 PM EDTSevere Thunderstorm WarningRAHCumberland25 min
May 23, 7:27 PM EDTSevere Thunderstorm WarningRAHMoore33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.